MAUDE Adverse Event Report: ARTHROCARE CORP. DYONICS RF-S WHIRLWIND 90 DEG; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

ARTHROCARE CORP. DYONICS RF-S WHIRLWIND 90 DEG; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number 72202139
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 12/06/2017
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the doctor was using the whirlwind to perform soft tissue ablation during a hip scope case.After 2 hours of intermittent usage, the metal bit on the wand dropped off.He had to use a tissue grasper to pick the bit up, nothing was left in the hip joint.He continued using the wand with no issue for another 15mins and finished the case.No patient injuries were reported.
 
Additional Manufacturer Narrative
The device, used for treatment, was returned for evaluation.There was a relationship found between the reported incident and the returned device.Visual evaluation under magnification shows extensive electrode wear; therefore, caused the screen to become detached.There is a significant amount of discoloration on the adhesive around the spacer and on the cap.The black shrink tube near the distal end of the wand shows scratch and scuff marks as well as the cap which is consistent with coming into contact with another metal object and/or prolonged use against a bony surface.There are no manufacturing abnormalities visually observed with the returned wand.The wand was connected to a compatible controller and registered an expected e-5 error.The error was by-passed and activated in saline solution at the default and max settings on the controller and plasma was generated on the remaining electrodes.The suction line was tested and performed as intended.The complaint has been verified and the root cause is consistent with normal wear of the electrodes.Evidence would suggest the electrodes had been virtually disintegrated; therefore, causing the screen to detach.Normal wear of the electrodes is dependent on factors that can accelerate the wear of electrodes such as: extended ablation, use of power level settings above the recommended default levels, and vigorous use against bony surfaces.The instruction for use (¿ifu¿) outlines warnings and precautionary measures to adhere to during activation of the device.There are no indications during manufacturing record review that would suggest the wand did not meet product specifications upon release into distribution.

Brand Name
DYONICS RF-S WHIRLWIND 90 DEG
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
ARTHROCARE CORP.
7000 w. william cannon
austin TX 78735
MDR Report Key7107971
Report Number3006524618-2017-00412
Device Sequence Number19282404
Product Code GEI
UDI-Device Identifier03596010625045
UDI-Public(01)03596010625045(17)190831(10)1156895
Combination Product (Y/N)N
Initial Reporter CountryMY
PMA/510(K) Number
K093165
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,o
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/21/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2019
Device Model Number72202139
Device Catalogue Number72202139
Device Lot Number1156895
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/06/2018
Initial Date Received by Manufacturer 12/06/2017
Supplement Date Received by Manufacturer02/19/2018
Initial Report FDA Received Date12/12/2017
Supplement Report FDA Received Date02/21/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age50 YR